Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 200, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 9, 2002, 9:48 PM CST for Crockett County, Haywood County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2002, 9:48 PM CST (03:48 UTC)
- Expired
- Nov 9, 2002, 10:30 PM CST
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Crockett County, TN, Haywood County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 10:15 PM CST | Thunderstorm Wind | Bells, TN | Strong straight line winds damaged a nursing home in the town of Bells. The damage forced 120 residents in the home to be evacuated. Some trees and power lines were also knocked down. |
| Nov 9, 10:15 PM CST | Tornado F2 | Bells, TN | A tornado touched down just northeast of Bells and tracked northeast. Six mobile homes and four houses were destroyed. Another 62 homes and several businesses were damaged. Many trees and power poles were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 6:20 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 12.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:05 PM CST, 43 minutes earlier.
Area forecast discussion, Nov 9, 9:05 PM CST, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 905 PM CST SAT NOV 9 2002 SCATTERED THUNDERSTORMS CONTINUING IN THE FORECAST AREA WITH STORMS OCCASIONALLY REACHING SEVERE LIMITS. HAVE ALREADY UPDATED FORECAST TO INCLUDE TORNADO WATCH 740 AND NO ADDITIONAL CHANGES ARE NEEDED AT THIS TIME. .MEG...NONE.
Hazardous weather outlook, Nov 9, 4:40 AM CST, 17 hours 8 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 440 AM CST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. .DAYS TWO THROUGH SEVEN... THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN DURING THE LATE AFTERNOON AND EVENING. FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 9:56 PM CST | Tornado Warning | MEG | Crockett, Haywood | 49 min |
| Nov 9, 10:00 PM CST | Tornado Warning | MEG | Tipton | 30 min |
| Nov 9, 10:12 PM CST | Tornado Warning | MEG | Gibson | 33 min |
| Nov 9, 10:23 PM CST | Tornado Warning | MEG | Carroll, Madison | 37 min |
| Nov 9, 10:26 PM CST | Tornado Warning | MEG | Lauderdale, Tipton | 34 min |
| Nov 9, 10:49 PM CST | Tornado Warning | MEG | Haywood, Lauderdale, Tipton | 41 min |
| Nov 9, 10:53 PM CST | Tornado Warning | MEG | Carroll | 37 min |
| Nov 9, 11:22 PM CST | Severe Thunderstorm Warning | MEG | Obion | 38 min |
| Nov 9, 11:24 PM CST | Tornado Warning | MEG | Haywood, Madison | 36 min |
| Nov 9, 11:27 PM CST | Tornado Warning | MEG | Obion | 33 min |
| Nov 9, 11:36 PM CST | Flash Flood Warning | MEG | Tipton | 114 min |
| Nov 9, 11:39 PM CST | Tornado Warning | MEG | Crockett | 21 min |
| Nov 9, 11:54 PM CST | Tornado Warning | MEG | Crockett, Madison | 36 min |
| Nov 10, 12:22 AM CST | Tornado Warning | MEG | Carroll, Henderson, Madison | 23 min |
| Nov 10, 12:39 AM CST | Tornado Warning | MEG | Carroll, Henderson | 51 min |
| Nov 10, 3:55 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Lauderdale | 35 min |
| Nov 10, 3:56 PM CST | Severe Thunderstorm Warning | MEG | Haywood, Tipton | 34 min |
| Nov 10, 4:18 PM CST | Severe Thunderstorm Warning | MEG | Gibson | 27 min |
| Nov 10, 4:29 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 46 min |
| Nov 10, 4:35 PM CST | Severe Thunderstorm Warning | MEG | Haywood | 30 min |
| Nov 10, 4:40 PM CST | Flash Flood Warning | MEG | Tipton | 80 min |
| Nov 10, 4:42 PM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 33 min |
| Nov 10, 5:09 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 36 min |
| Nov 10, 5:10 PM CST | Flash Flood Warning | MEG | Shelby | 110 min |
| Nov 10, 5:17 PM CST | Severe Thunderstorm Warning | MEG | Madison | 43 min |
| Nov 10, 5:26 PM CST | Tornado Warning | MEG | Carroll | 34 min |
| Nov 10, 5:29 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 46 min |
| Nov 10, 5:49 PM CST | Tornado Warning | MEG | Chester, Madison | 41 min |
| Nov 10, 5:04 PM CST | Severe Thunderstorm Warning | MEG | DeSoto | 41 min |
| Nov 10, 5:25 PM CST | Severe Thunderstorm Warning | MEG | Marshall | 50 min |
| Nov 10, 5:34 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tallahatchie | 41 min |
| Nov 10, 5:57 PM CST | Severe Thunderstorm Warning | MEG | Panola | 48 min |
| Nov 9, 6:39 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 36 min |
| Nov 9, 8:34 PM CST | Severe Thunderstorm Warning | MEG | Cross | 26 min |
| Nov 9, 9:09 PM CST | Tornado Warning | MEG | Cross | 51 min |
| Nov 9, 9:23 PM CST | Tornado Warning | MEG | Crittenden, Cross | 22 min |
| Nov 9, 9:44 PM CST | Tornado Warning | MEG | Crittenden, Mississippi | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.